Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 26, NWS Dodge City, KS

September 4, 20236 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Sep 4, 2023, 1:45 AM CDT for 6 counties in Kansas. It took effect at Sep 4, 2023, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2023, 1:45 AM CDT (06:45 UTC)
In effect from
Sep 4, 2023, 1:00 PM CDT
Expired
Sep 4, 2023, 9:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3580 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WWUS83 KDDC 040645
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
145 AM CDT Mon Sep 4 2023

KSZ085>089-050200-
/O.NEW.KDDC.FW.W.0026.230904T1800Z-230905T0200Z/
Stevens-Seward-Meade-Clark-Comanche-
145 AM CDT Mon Sep 4 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 9 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 085 Stevens, Fire Weather 
  Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather 
  Zone 088 Clark and Fire Weather Zone 089 Comanche.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
277 
WWUS83 KDDC 041255
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
755 AM CDT Mon Sep 4 2023

KSZ084-050200-
/O.EXA.KDDC.FW.W.0026.230904T1800Z-230905T0200Z/
Morton-
755 AM CDT Mon Sep 4 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 9 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 084 Morton.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ085>089-050200-
/O.CON.KDDC.FW.W.0026.230904T1800Z-230905T0200Z/
Stevens-Seward-Meade-Clark-Comanche-
755 AM CDT Mon Sep 4 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR...

* AFFECTED AREA...Fire Weather Zone 085 Stevens, Fire Weather 
  Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather 
  Zone 088 Clark and Fire Weather Zone 089 Comanche.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
628 
WWUS83 KDDC 050151
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
851 PM CDT Mon Sep 4 2023


KSZ084>089-050300-
/O.EXP.KDDC.FW.W.0026.000000T0000Z-230905T0200Z/
Morton-Stevens-Seward-Meade-Clark-Comanche-
851 PM CDT Mon Sep 4 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY...

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Sep 4, 1:21 AM CDT, 24 minutes earlier.

Area forecast discussion, Sep 4, 1:21 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
121 AM CDT Mon Sep 4 2023

...Updated Short Term...

.SHORT TERM...(Today through Tuesday)
Issued at 107 AM CDT Mon Sep 4 2023

Key messaging in the short term will be the fire danger for today
and then the change in temperatures and wind with a cold front for
Tuesday.

The upper level pattern as of 06Z shows a large ridge over the
central and eastern plains with a slow moving retrograding low in
northern Texas and a large longwave trough moving through the
Sierra Nevada range. At the surface a lee side trough and low
pressure center is located in eastern Colorado.

Main forecast challenge for today is where the strongest winds and
lowest relative humidity values will line up for the fire danger.
An added element to the fire danger is the small chance (>15%) of
a pop up isolated dry thunderstorm along the Kansas and Oklahoma
border. These storms, should they form, will have little to no
moisture at the surface so mainly virga would fall and lightning
would be the added fire risk. The setup for today will be a
deepening surface low in northeast Colorado aided by the
approaching longwave trough. As the low deepens and moves into
northwest Kansas the winds should increase along and east of the
trough axis around the highway 83 corridor with the strongest
winds of 20-30 mph east of a Liberal to Dodge City to WaKeeney
line. The drier air will be aided by southwest winds west of the
trough with the lowest humidity values in the area with lighter
winds. This sets up a narrow corridor of potential red flag
condition roughly between Hugoton and Coldwater as HREF ensembles
and fire weather guidance have the highest potential of >20 kt
winds and <15% RH values in the afternoon. With ample sunshine,
south to southwest winds and 850 mb temps in the 27-32 (C) range I
didn't change the high temperatures too much in the forecast as
NBM 75th percentile guidance looked best with highs in the lower
100s.

Tonight as the surface low moves into central Nebraska and the
upper level trough moves towards Cheyenne, Wyoming a cold front
will move through much of southwest Kansas during the night
resulting in a sharp change in wind direction and the momentum of
the cold front will likely produce gusty winds with the initial
frontal passage.

Tuesday with the winds out of the northwest in the boundary layer
and the axis of the upper level trough moving into the central
plains we should see a decent cool down for most of the area with
the exception for areas around Pratt and Medicine Lodge. Highs
will be in the upper 80s to lower 90s.

.LONG TERM...(Tuesday through Sunday)
Issued at 103 PM CDT Sun Sep 3 2023

Key Message in the later periods will be the break in the heat.

Ensemble clusters remain very similar to yesterday’s run with a
500 high developing over far west central Texas mid week. The
upper high will then slowly move west across New Mexico late week
and early next weekend as an upper level ridge builds into the
central and northern Rockies. The greatest uncertainty in this
time period will be timing and strength of two of the more
significant upper level troughs as they move over this 500mb high
and out into the Plains.

The first upper level wave still on track to exit the Rockies and
move out into the plains on Tuesday. Track of this upper wave
will limit precipitation chances for southwest Kansas but what it
will do is allow a cold front to cross the Central Plains which
will usher in some more seasonal (highs in the 80s and lower 90s)
to southwest Kansas mid week. Both the NAEFS and ECWMF mean 850mb
temperatures advertise at least a 8C drop in temperatures
following this frontal passage with the latest ECMWF ensemble now
more aggressive with the cool down mid week as gusty north winds
develop behind this cold frontal passage Monday night/early
Tuesday. At this time am favoring this cooler solution given how
the both the GFS and ECMWF ensembles have begun to trend to a
further south solution of the cold front mid week along with the
+90th climatological percentile in 850mb winds behind this cold
front now being observed from the NAEFS 850mb wind speeds as a
reinforcement of cooler air tries to work its way into western
Kansas. Confidence of this cooler solution is 60 to 70% west and
north of Dodge City. East of Dodge City the confidence then drops
to less than 40% in the Medicine Lodge and Pratt areas.

This cool down will be followed by a brief warmup before our next
cold front takes aim at southwest Kansas late Friday/early
Saturday as the second more significant upper level trough crosses
the Central United States. This next cold front may not only
bring another cool down in temperatures for the weekend but may
also bring with it an opportunity for measurable precipitation for
western Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1157 PM CDT Sun Sep 3 2023

VFR flight categories for all terminals during the time period.
Winds will increase in the late morning through the afternoon for
DDC, HYS, and LBL. Wind speeds will be sustained around 20 kts
with occasional gusts to 30 kts. After 00Z winds should diminish
somewhat but will stay breezy through the night at 10-20 kts.
After 06Z a cold front will start to move through southwest
Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65 101  68  91 /   0   0   0   0
GCK  63 100  65  89 /   0   0   0   0
EHA  66 100  64  89 /   0  10   0   0
LBL  64 102  65  91 /   0  10  10   0
HYS  64 101  68  90 /   0   0  10   0
P28  66 101  75  96 /   0   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
evening for KSZ085>089.

&&

SHORT TERM...Tatro
LONG TERM...Burgert
AVIATION...Tatro
Hazardous weather outlook, Sep 3, 2:18 AM CDT, 23 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
218 AM CDT Sun Sep 3 2023

KSZ030-031-043>046-061>066-074>081-084>090-040730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
218 AM CDT Sun Sep 3 2023 /118 AM MDT Sun Sep 3 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Elevated fire risk will exist for portions of southwest Kansas for
today. The area should stay below red flag criteria however
relative humidity values will fall to around 15% in the afternoon
for areas along and north of highway 50 this afternoon and winds
will be out of the south to southeast at 15-25 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated fire risk will continue for Monday. The winds will be
breezy out of the south at around 15-25 mph with relative humidity
values around 20% for areas along and east of highway 283.
Humidity values will be lower out west for Monday afternoon
however the winds should also be lighter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.